Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The monic integer transfinite diameter


Authors: K. G. Hare and C. J. Smyth
Journal: Math. Comp. 75 (2006), 1997-2019
MSC (2000): Primary 11C08; Secondary 30C10
Published electronically: June 16, 2006
Corrigendum: Math. Comp. 77 (2008), 1869
MathSciNet review: 2240646
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the problem of finding nonconstant monic integer polynomials, normalized by their degree, with small supremum on an interval $ I$. The monic integer transfinite diameter $ t_{\mathrm{M}}(I)$ is defined as the infimum of all such supremums. We show that if $ I$ has length $ 1$, then $ t_{\mathrm{M}}(I) = \tfrac{1}{2}$.

We make three general conjectures relating to the value of $ t_{\mathrm{M}}(I)$ for intervals $ I$ of length less than $ 4$. We also conjecture a value for $ t_{\mathrm{M}}([0,b])$ where $ 0<b\le 1$. We give some partial results, as well as computational evidence, to support these conjectures.

We define functions $ L_{-}(t)$ and $ L_{+}(t)$, which measure properties of the lengths of intervals $ I$ with $ t_{\mathrm{M}}(I)$ on either side of $ t$. Upper and lower bounds are given for these functions.

We also consider the problem of determining $ t_{\mathrm{M}}(I)$ when $ I$ is a Farey interval. We prove that a conjecture of Borwein, Pinner and Pritsker concerning this value is true for an infinite family of Farey intervals.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11C08, 30C10

Retrieve articles in all journals with MSC (2000): 11C08, 30C10


Additional Information

K. G. Hare
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: kghare@math.uwaterloo.ca

C. J. Smyth
Affiliation: School of Mathematics, University of Edinburgh, James Clerk Maxwell Building, King’s Buildings, Mayfield Road, Edinburgh EH9 3JZ, United Kingdom
Email: c.smyth@ed.ac.uk

DOI: http://dx.doi.org/10.1090/S0025-5718-06-01843-6
PII: S 0025-5718(06)01843-6
Keywords: Chebyshev polynomials, monic integer transfinite diameter
Received by editor(s): April 21, 2005
Received by editor(s) in revised form: June 20, 2005
Published electronically: June 16, 2006
Additional Notes: Research of the first author was supported in part by NSERC of Canada and a Seggie Brown Fellowship, University of Edinburgh.
Article copyright: © Copyright 2006 American Mathematical Society